Montana, 2013Damaging Winds in Montana, August 23 to 25, 2013
August 23 to 25, 2013 · NWS TFX · 6 events in 4 counties and zones
Southwest flow continued to bring Pacific moisture into the area helping trigger afternoon showers and thunderstorms, primarily over higher terrain. Some storms moved out onto the plains and contained gusty, erratic winds and/or brief heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow continued to bring Pacific moisture into the area helping trigger afternoon showers and thunderstorms, primarily over higher terrain. Some storms moved out onto the plains and contained gusty, erratic winds and/or brief heavy rain. Precipitable water values ranged between 0.75 and 1 inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 23, 1:41 PM MST, 2 minutes earlier.
Area forecast discussion, Aug 23, 1:41 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT Fri Aug 23 2013
.DISCUSSION...
Tonight through Sunday...The region will remain underneath high
pressure with a low pressure trof over the Eastern Pacific through
Sunday. This will leave the zones underneath unsettled, southwest
flow aloft. Isolated to scattered thunderstorms have developed
across the southwest zones this afternoon and these will move
northeast during the evening. A shortwave will move east of the
zones later this evening and thunderstorm activity will diminish.
The airmass will become unstable again Saturday afternoon. Strongest
instability will be across the southwest zones and northeast across
Judith Basin and Fergus counties. Another shortwave will cross the
region and scattered showers and thunderstorms will once again
develop during the afternoon and evening. The ridge will strengthen
Sunday and the airmass will dry but afternoon thunderstorms will
again develop. In addition, winds across the southwest zones will
strengthen and become gusty ahead of another approaching shortwave.
Temperatures through the period will remain well above normals.
Zelzer
Sunday night through Friday...The pattern changes little during the
period. Southwest flow aloft will persist as the area will remain
situated between an upper trof over the Eastern Pacific and a strong
upper ridge over the central U. S. Monsoonal moisture will continue
to be drawn up into southern Montana through the period.
Precipitable water values will remain high, generally between
three-quarters of an inch to an inch. Isolated thunderstorms will
generally develop over the mountains and higher terrain each day
with a few moving out over the plains. Thunderstorms may become a
bit more widespread on Friday as an upper trof moves to the Pacific
Northwest and short wave energy rotates out from the base of the
trof and rides into the state embedded within the southwest flow
aloft. Temperatures will continue some 8 to 10 degrees above
seasonal averages through the period.
&&
.AVIATION...
UPDATED 1135Z.
Southwest flow aloft will continue. A disturbance aloft will move
across northwest Montana this afternoon. Scattered showers and
thunderstorms will develop after 17z and continue into early
evening. Convective activity should end by 04z. VFR conditions
prevail with MVFR conditions possible in the vicinity of showers
and/or thunderstorms.
&&
.FIRE WEATHER...
An unstable southwesterly flow aloft will prevail over the region
for the next few days. As warm/very warm air continues to reside
over the region...combined with increasing winds and low
humidities...there is the potential for critical fire weather
conditions over portions of Southwest MT...especially on Sunday. Any
thunderstorm activity over the weekend has the potential to produce
strong gusty erratic winds. Looking ahead...afternoon temperatures
will generally average 5 to 10 degrees above normal for much of next
week. Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 57 87 56 92 / 20 20 30 20
CTB 56 86 54 89 / 20 10 10 30
HLN 58 87 56 91 / 30 30 40 20
BZN 52 83 48 89 / 30 30 30 20
WEY 40 74 36 79 / 30 50 40 20
DLN 50 81 48 85 / 30 40 40 20
HVR 58 87 57 93 / 30 10 20 20
LWT 54 82 54 89 / 30 20 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 3 PM MDT this afternoon Central and
Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.
&&
weather.gov/greatfalls
Hazardous weather outlook, Aug 23, 2:36 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MDT FRI AUG 23 2013
MTZ009-014-048-240945-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
336 AM MDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 3 PM MDT TODAY FOR PORTIONS
OF THE AREA NEAR THE CONTINENTAL DIVIDE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WINDS...LOW RELATIVE HUMIDITY...VERY WARM TEMPERATURES AND A
CHANCE FOR THUNDERSTORMS MAY INCREASE FIRE WEATHER CONCERNS ON
SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-010>013-015-044>047-049>055-240945-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
336 AM MDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WINDS...LOW RELATIVE HUMIDITY...VERY WARM TEMPERATURES AND A
CHANCE FOR THUNDERSTORMS MAY INCREASE FIRE WEATHER CONCERNS ON
SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 12:21 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 PM MDT FRI AUG 23 2013
MTZ008-232000-
BEAVERHEAD MT-
121 PM MDT FRI AUG 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVERHEAD COUNTY UNTIL
200 PM MDT...
AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF LIMA...OR 33 MILES SOUTH OF
DILLON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
DELL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE BRIEF HEAVY RAIN MAY ALSO CAUSE RAPID RUNOFF IN STEEP TERRAIN
AREAS...POSSIBLY RESULTING IN FLASH FLOODING. PLEASE USE CAUTION IF
IN SUCH AREAS.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4480 11298 4510 11243 4509 11233 4500 11233
4500 11220 4499 11218 4492 11219 4465 11284
TIME...MOT...LOC 1920Z 235DEG 29KT 4478 11280
COULSTONSpecial weather statement, Aug 23, 12:54 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
154 PM MDT FRI AUG 23 2013
MTZ008-015-232015-
BEAVERHEAD MT-MADISON MT-
154 PM MDT FRI AUG 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 215 PM MDT...
AT 145 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF DILLON...MOVING NORTHEAST AT 30 MPH.
THE SPOTTER REPORTED THAT A LOT OF PEA SIZED HAIL FELL IN THE TOWN
OF DILLON...ENOUGH TO COVER THE GROUND...AS WELL AS GUSTS UP TO 40
MPH. HOWEVER...THERE IS THE POTENTIAL FOR HAIL UP TO ONE-HALF INCH
IN DIAMETER AND WIND GUSTS UP TO 45 MPH WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
RAPID RAINFALL RUNOFF IN STEEP TERRAIN MAY CAUSE WATER TO RUN OVER
ROADWAYS FOR A BRIEF PERIOD OF TIME...OR CAUSE BRIEF FLOODING OF LOW
LYING AREAS.
* LOCATIONS IMPACTED INCLUDE...
SHERIDAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4557 11218 4538 11202 4518 11258 4534 11270
TIME...MOT...LOC 1948Z 240DEG 28KT 4530 11253
COULSTON
Local storm report, Aug 23, 12:58 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
158 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND GST 5 NE DILLON 45.26N 112.55W
08/23/2013 M70 MPH BEAVERHEAD MT ASOS
70 MPH WIND GUST AT THE DILLON AIRPORT.
&&
BRUSDALocal storm report, Aug 23, 1:00 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
200 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG DILLON 45.22N 112.63W
08/23/2013 BEAVERHEAD MT PUBLIC
TREE DAMAGE VISIBLE ON THE DILLON WEB CAM...AT THE
DILLON FOOTBALL STADIUM. TIME OF EVENT IS ESTIMATED.
&&
BRUSDALocal storm report, Aug 23, 1:09 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 9 ENE DILLON 45.28N 112.48W
08/23/2013 E0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
WINDS ESTIMATED NEAR 50 MPH AND HAIL UP TO A HALF INCH
IN DIAMETER...HAIL DRIFTING UP TO 3 INCHES DEEP NEAR
BUILDINGS.
0152 PM TSTM WND GST 9 ENE DILLON 45.28N 112.48W
08/23/2013 E50 MPH BEAVERHEAD MT TRAINED SPOTTER
WINDS ESTIMATED NEAR 50 MPH AND HAIL UP TO A HALF INCH
IN DIAMETER...HAIL DRIFTING UP TO 3 INCHES DEEP NEAR
BUILDINGS.
&&
BRUSDALocal storm report, Aug 23, 1:34 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 10 NE DILLON 45.33N 112.51W
08/23/2013 M58 MPH BEAVERHEAD MT MESONET
58 MPH WIND GUST AT THE DILLON AGRIMET. TIME OF EVENT
IS ESTIMATED.
&&
BRUSDAThunderstorm Wind, Beaverhead
- When
- August 23, 1:43 PM MST
- Where
- Beaverhead County, (Dln)dillon Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.250, -112.550
High winds measuring 61KT (70MPH) were reported at the Dillon Airport.
Thunderstorm Wind, Beaverhead
- When
- August 23, 1:55 PM MST
- Where
- Beaverhead County, 10 mi NE of Dillon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.322, -112.505
High winds measuring 50KT (58MPH) were reported at the Dillon Agrimet station.
Thunderstorm Wind, Gallatin
- When
- August 23, 3:50 PM MST
- Where
- Gallatin County, Bozeman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.680, -111.030
High winds estimated at 50KT (58MPH) were seen in Bozeman where a tree was blown over hitting a power line.
Thunderstorm Wind, Gallatin
- When
- August 23, 4:07 PM MST
- Where
- Gallatin County, 11 mi E of Bozeman
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.680, -110.802
High winds measuring 55KT (63MPH) were reported 11 miles E of Bozeman at the Bozeman Pass DOT sensor.
Thunderstorm Wind, Madison
- When
- August 23, 6:45 PM MST
- Where
- Madison County, 20 mi SSW of Cameron
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.933, -111.837
High winds measuring 55KT (63MPH) were reported at the Dillon Portable RAWS #2.
Thunderstorm Wind, Broadwater
- When
- August 25, 6:01 PM MST
- Where
- Broadwater County, 6 mi SE of Winston
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.369, -111.691
High winds measuring 59KT (68MPH) were reported 6 miles SE of Winston at the Canyon Ferry Silos.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
- Damaging Winds in Montana, August 23, 201365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474894, 474895, 474896, 474897, 474898, 474899.